Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS JSJ
NWS JSJ issued this severe thunderstorm warning at Jul 30, 2020, 2:47 AM CDT. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2020, 2:47 AM CDT (07:47 UTC)
- Expired
- Jul 30, 2020, 4:00 AM CDT
- In force
- 73 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The San Juan radar (TJUA), 27 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
697
WUCA52 TJSJ 300747
SVRSJU
PRC007-019-021-041-045-047-051-105-135-137-143-145-300900-
/O.NEW.TJSJ.SV.W.0004.200730T0747Z-200730T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Juan PR
347 AM AST Thu Jul 30 2020
The National Weather Service in San Juan has issued a
* Severe Thunderstorm Warning for...
Comerio Municipality in Puerto Rico...
Vega Baja Municipality in Puerto Rico...
Aguas Buenas Municipality in Puerto Rico...
Naranjito Municipality in Puerto Rico...
Vega Alta Municipality in Puerto Rico...
Dorado Municipality in Puerto Rico...
Bayamon Municipality in Puerto Rico...
Barranquitas Municipality in Puerto Rico...
Corozal Municipality in Puerto Rico...
Cidra Municipality in Puerto Rico...
Toa Baja Municipality in Puerto Rico...
Toa Alta Municipality in Puerto Rico...
* Until 500 AM AST
* At 344 AM AST, a band from Isaias is producing damaging winds from
Cidra and Aguas Buenas northward to Vega Baja and Toa Alta. This
band will result in dangerous winds and torrential rainfall across
these municipalities. Please, exercise caution.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across eastern interior, interior and north central
Puerto Rico. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 1846 6614 1843 6617 1842 6613 1838 6612
1838 6614 1828 6614 1828 6611 1830 6607
1821 6612 1816 6610 1813 6617 1818 6624
1815 6632 1817 6637 1824 6635 1829 6638
1833 6637 1837 6640 1837 6644 1848 6644
TIME...MOT...LOC 0744Z 180DEG 0KT 1830 6625
HAIL...<.75IN
WIND...60MPH
$$
CAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:55 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 29, 10:55 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1155 PM AST Wed Jul 29 2020
.UPDATE...The National Hurricane Center has found a center of
circulation south of the local area and has renamed Potential
Tropical Cyclone 9 as tropical Cyclone Isaias. Latest radar
returns show increasing shower activity over all waters and
eastern Puerto Rico. Lightning activity has been increasing to
our south and is growing closer to the southern border. Wind over
the area are 25 to 35 mph in all but northwest Puerto Rico, and
higher over local waters. The GFS also shows favorable divergence
aloft over the area until 30/12Z.
&&
.AVIATION...MVFR conds are becoming more widespread with some
visibilities of 1-2 miles in +RA and some CIGS blo FL030. Conds
are not likely to improve before 30/12Z.
&&
.MARINE...Seas have been increasing, especially in the outer
waters of the Atlantic and just north. Seas of 22 feet were seen
at buoy 41043.
&&
.PREV DISCUSSION... /issued 930 PM AST Wed Jul 29 2020/
UPDATE...Latest 00z TJSJ sounding came in extremely wet with a
precipitable water value of 2.70 inches. As Potential Tropical
Cyclone Nine continues to move west-northwestward southwest of
Puerto Rico during the night, the wind flow is expected to change
to the southeast with rainfall activity expected to increase in
coverage across Puerto Rico and the USVI. Global and hi-
resolution model guidance are in anomalous agreement that
widespread heavy rainfall activity will materialize, with the
heaviest accumulation expected across southern and eastern Puerto
Rico during the overnight and into the morning hours of Thursday.
Therefore, this is the period where the potential to observe
flooding will be the highest. Activity will gradually diminish
later Thursday afternoon and evening.
AVIATION...SHRA/TSRA activity and BKN/OVC ceilings will continue
across all terminals through at least 30/14z with improvements
expected across the Leeward Islands and USVI terminals afterwards
and across PR terminals after 30/18z. Winds will become ESE-SE at
20 kts with peak gusts up to 40 kts through 30/12z, decreasing
gradually afterwards.
MARINE...Very hazardous marine conditions will continue through
Thursday with seas expected to range between 10 and 18 feet, with
the highest seas expected across the offshore Atlantic waters. As
a result, high surf and coastal flood advisories as well as a
high rip current will continue in effect. Please refer to the Coastal
Hazards Message (CFWSJU) and Coastal Waters Forecast (CWFSJU) for
more information. Marine conditions are expected to gradually
improve later tomorrow night into Friday.
PREV DISCUSSION... /issued 531 PM AST Wed Jul 29 2020/
SYNOPSIS...
Potential Tropical Storm 9 continues to churn over the Caribbean,
still lacking a consolidated center of circulation. Winds
associated with the system, however, are at tropical-storm-
strength; across the local islands, tropical storm conditions are
being reported, especially in the USVI and eastern Puerto Rico,
with gusts to 40-50+ knots at times, and locally heavy rainfall.
These conditions are expected to persist overnight tonight and
into tomorrow morning. Significant rainfall is anticipated, around
3-6 inches, with amounts up to 10 inches possible locally, and
flash flooding is and will remain a concern; a flash flood watch
is in effect now through Friday morning. Coastal flooding is also
a concern, as the system churns up higher seas, bringing high surf
to local beaches - a Coastal Flood Advisory and a High Surf
Advisory are in effect for this evening into tomorrow evening.
Conditions are forecast to gradually improve on late Thursday and
Friday.
SHORT TERM...Rest of Today through Friday...
Rain bands and strong, gusty winds associated with Potential
Tropical Storm 9 have arrived at the local islands. Gusts in
excess of 50 knots have been reported at King Airport in St.
Thomas, and sustained winds near or in excess of 30 knots have
been reported at multiple stations in the USVI and eastern Puerto
Rico. There have been no significant changes to the forecast track
and intensity of this system since this morning. Tropical-storm-
force winds will continue to be a concern through tonight across
the region. As mentioned earlier, rain bands have also made their
way onshore, with locally moderate to heavy rainfall being
reported. Rainfall amounts of around 3-6 inches are expected for
the local islands, with amounts of up to around 10 inches possible
locally. The areas most likely to see these heavier amounts are
the southern slopes of Puerto Rico and the eastern interior of
Puerto Rico. Tropical storm conditions will continue into tomorrow
morning, when they will gradually improve. Substantial rainfall
is expected to continue tomorrow, as well. Flash flooding is of
significant concern with the heavy rainfall amounts, and, as such,
there remains in place a flash flood watch into Friday morning.
Though some slight intensification of the system is anticipated,
as well as an increase in organization, the strongest portions of
the system have been to the north of its center, extending a
substantial distance - around 275 miles, and this will continue
to be the case. There is a smattering of disorganized convection
with the system, which will likely bring occasional thunderstorms
as the system sweeps through the area. But, on the whole,
thunderstorm activity will be relatively isolated.
Generally northeast winds will give way to more southeasterly winds
as the back half of the system goes by overnight tonight. Wind
flow over the region will remain generally southeasterly to east-
southeasterly behind the system tomorrow into Friday as well.
Moisture will gradually decrease through the day tomorrow and into
Friday, though precipitable water levels are forecast to remain
at least at seasonal normal levels. Conditions aloft behind the
system are not expected to be generally favorable for the
development of convective activity. As such, afternoon
thunderstorm activity will be somewhat inhibited. A more typical
pattern of precipitation will likely take hold for Friday, though
lingering moisture will help to sustain both afternoon showers due
to local effects and daytime heating, and passing showers during
the overnight and morning hours. These showers will decrease in
intensity, though, and will be less widespread.
LONG TERM...Saturday through Thursday...
From Prev Discussion...
A return to a more seasonable weather pattern is expected on
Saturday with rainfall activity expected to be limited to the
western half of Puerto Rico due to afternoon convection. An
active tropical wave is expected to affect the area late Sunday
through Monday with an increase in shower and thunderstorm
activity. In addition, an upper-level low north of the area
could aid in enhancing the activity. Weather conditions will
improve for both Tuesday and Wednesday of next week as the tropical
wave and the upper-low lift away and a drier air mass moves
overhead. However, afternoon convection is still possible across
western Puerto Rico due to local and diurnal effects. Latest model
guidance is indicating that for the latter half of next week a
retrogressing upper-level low will be moving over the area. If
model guidance is correct with this scenario, then enhanced
afternoon convection is possible, especially across the western
half of Puerto Rico.
AVIATION...The Potential Tropical Cyclone 9 will continue to
bring SHRA/TSRA and BKN/OVC the local terminals tonight into
Thursday morning. Wind gusts around 40 kts or higher through
30/12Z, gradually decreasing thereafter, but the peak gusts
expected to be around 50 knots, possible this evening and
tonight. SHRA/TSRA also expected through 30/12Z for the USVI
terminals, and up to around 18Z for the terminals in PR.
MARINE...
Conditions across the local waters are deteriorating due to the
arrival of Potential Tropical Storm 9. Seas of up to 18 feet, and
occasionally up to 20 feet, are forecast for the local offshore
Atlantic waters overnight tonight. Elsewhere in the region, seas
of up to 12 feet, and occasionally up to 15 feet, are
anticipated. High surf conditions are expected, and coastal
flooding and beach erosion are possible, especially during high
tide. Coastal Flooding and High Surf Advisories are in effect for
this evening into tomorrow evening. Please refer to the Coastal
Hazards Message (CFWSJU) and Coastal Waters Forecast (CWFSJU) for
more information.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 77 87 78 91 / 100 100 70 20
STT 79 87 82 89 / 100 90 60 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Tropical Storm Warning for Central Interior-Culebra-Eastern
Interior-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Vieques-Western Interior.
High Rip Current Risk through Friday afternoon for Central
Interior-Culebra-Mayaguez and Vicinity-North Central-
Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
Flash Flood Watch through Friday morning for Central Interior-
Culebra-Eastern Interior-Mayaguez and Vicinity-North
Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
Coastal Flood Advisory until 6 PM AST Thursday for Central
Interior-Culebra-Mayaguez and Vicinity-North Central-
Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
High Surf Advisory until 6 PM AST Thursday for Central Interior-
Culebra-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Vieques-Western Interior.
VI...Tropical Storm Warning for St Croix-St.Thomas...St. John...and
Adjacent Islands.
Flash Flood Watch through Friday morning for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Coastal Flood Advisory until 6 PM AST Thursday for St Croix-
St.Thomas...St. John...and Adjacent Islands.
High Surf Advisory until 6 PM AST Thursday for St Croix-
St.Thomas...St. John...and Adjacent Islands.
High Rip Current Risk through late Thursday night for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Tropical Storm Warning for Caribbean Waters of Puerto Rico from
10 NM to 17N-Anegada Passage Southward to 17N-Atlantic
Waters of Puerto Rico and USVI from 10 NM to 19.5N-Coastal
Waters of Northern Puerto Rico out 10 NM-Coastal Waters of
Northern USVI and Culebra out 10 NM-Coastal Waters of
Northwestern Puerto Rico out 10 NM-Coastal Waters of
Southern Puerto Rico out 10 NM-Coastal Waters of Southern
USVI Vieques and Eastern Puerto Rico out 10 NM-Coastal
Waters of Southwestern Puerto Rico out 10 NM-Mona Passage
Southward to 17N.
&&
SHORT TERM...GL/OM
LONG TERM....WS/GL
PUBLIC DESK...RVT/LISHazardous weather outlook, Jul 29, 8:17 AM CDT, 18 hours 30 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 913 AM AST miercoles 29 de julio de 2020 AMZ710>745-PRZ001>013-301315- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe- 913 AM AST miercoles 29 de julio de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. Un Aviso de Tormenta Tropical esta en efecto para Puerto Rico. Favor de referirse al Comunicado Local sobre el Potencial Ciclon Tropical Nueve (HLSSPN), el Mensaje sobre Peligros Costeros (CFWSJU) y la Vigilancia de Inundaciones Repentinas (FFASJU) para informacion adicional. AMZ715-725-VIZ001-002-301315- San Tomas, San John y Islas Adyacentes-Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 913 AM AST miercoles 29 de julio de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche Un Aviso de Tormenta Tropical esta en efecto para Islas Virgenes Estadounidenses. Favor de referirse al Comunicado Local sobre el Potencial Ciclon Tropical Nueve (HLSSPN), el Mensaje sobre Peligros Costeros (CFWSJU) y la Vigilancia de Inundaciones Repentinas (FFASJU) para informacion adicional.
In the hours before
Local storm report, Jul 30, 2:30 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
330 AM AST THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG ARROYO 17.97N 66.06W
07/30/2020 ARROYO PR PUBLIC
A SOCIAL MEDIA POST INDICATED THAT A TREE FELL DOWN ON
CRR. 3 FROM ARROYO TO PATILLAS, PR. POLICE OFFICER FROM
ARROYO CONFIRMED EMERGENCY MANEGERS WENT TO THE AREA, BUT
DUE TO HEAVY RAINS THEY HAVENT BEEN ABLE TO REMOVE THE
TREE FROM THE ROAD.
&&
FRAMOSThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:23 AM CDT | Special Marine Warning | JSJ | 52 min | |
| Jul 30, 1:39 AM CDT | Severe Thunderstorm Warning | JSJ | 51 min | |
| Jul 30, 2:29 AM CDT | Severe Thunderstorm Warning | JSJ | 91 min | |
| Jul 30, 2:39 AM CDT | Special Marine Warning | JSJ | 21 min | |
| Jul 30, 2:55 AM CDT | Special Marine Warning | JSJ | 65 min | |
| Jul 30, 4:04 AM CDT | Special Marine Warning | JSJ | 86 min | |
| Jul 30, 4:18 AM CDT | Flash Flood Warning | JSJ | 11 hr | |
| Jul 30, 4:41 AM CDT | Flash Flood Warning | JSJ | 7 hr | |
| Jul 30, 4:46 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 5:37 AM CDT | Special Marine Warning | JSJ | 113 min | |
| Jul 30, 5:57 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 6:19 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Jul 30, 7:22 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Jul 30, 7:41 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 8:47 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Jul 30, 8:57 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 10:40 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 11:35 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 11:43 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 1:19 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 1:40 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:01 PM CDT | Flash Flood Warning | JSJ | 89 min | |
| Jul 30, 2:17 PM CDT | Special Marine Warning | JSJ | 88 min | |
| Jul 30, 2:24 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:30 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:44 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:59 PM CDT | Small Craft Advisory | JSJ | 28 hr | |
| Jul 30, 3:02 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 3:17 PM CDT | Flash Flood Warning | JSJ | 118 min | |
| Jul 30, 3:46 PM CDT | Special Marine Warning | JSJ | 119 min | |
| Jul 30, 3:52 PM CDT | Flash Flood Warning | JSJ | 83 min | |
| Jul 30, 4:15 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Jul 30, 4:52 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 5:15 PM CDT | Flash Flood Warning | JSJ | 60 min | |
| Jul 30, 5:28 PM CDT | Flash Flood Warning | JSJ | 92 min | |
| Jul 30, 6:16 PM CDT | Flash Flood Warning | JSJ | 119 min | |
| Jul 30, 6:52 PM CDT | Special Marine Warning | JSJ | 53 min |
Nearby
Severe Thunderstorm Warnings in Puerto Rico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.